Tornadoes · United States · Tennessee · 2012

EF0 tornado, Franklin to Douglas, Tennessee, April 26, 2012

From Franklin to Douglas, this EF0 tornado ran 3.8 miles across Williamson County on April 26, 2012, touching down at 7:00 PM CDT and reaching 100 yards wide. It killed nobody and injured 6, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 26, 2012
Touchdown
7:00 PM CDT (00:00 UTC)
Lifted
7:08 PM CDT (00:08 UTC)
On the ground
8 minutes
Path length
3.8 miles (6.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
6
Property damage
$75,000
County
Williamson County
Touchdown point
35.931, -86.895
Lift-off point
35.886, -86.862
Record number
1204261800-01

The damage survey

10 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A large MCS moved southeastward out of Kentucky across northeast portions of Middle Tennessee during the early morning hours on April 26. Numerous reports of large hail and wind damage with 1 injury were received. As a cold front moved southward during the afternoon, additional widely scattered multicell and supercell thunderstorms developed and moved southeastward, resulting in numerous additional large hail reports and one EF0 tornado that caused 6 minor injuries.

An NWS Storm Survey confirmed an EF0 tornado touched down in Franklin. Damage began near the intersection of Highway 96 and Founders Point Boulevard where several trees were snapped and minor roof damage occurred. Continuous damage was noted heading to the south-southeast through Jim Warren Park where several vehicles were flipped over causing 6 minor injuries. The tornado continued across a mobile home park along Highway 246 where trees fell onto three mobile homes causing major damage. Numerous other homes in the area suffered shingle, siding, and gutter damage and dozens of other trees were snapped and uprooted. The damage path then turned more to the southeast, moving over a quarry and crossing Highway 31 just north of Highway 397. Damage in this part of the path was confined to snapped trees and tree limbs along with some minor roof damage. The last evidence of damage was between Bluebell Way and Wynbrook Court where several softwood trees were snapped, a fence was blown down, and a patio covering was flipped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Apr 26, 4:12 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 26, 4:12 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT THU APR 26 2012

.SHORT TERM...COLD FRONT MARCHING SOUTHWARD INTO OUR NORTHWESTERN
COUNTIES LATE THIS AFTERNOON AND EVENING, WITH A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS OVER MUCH OF THE NORTHERN PARTS OF THE MID STATE
THROUGH 01Z. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 01Z
FOR MOST AREAS ALONG AND NORTH OF I-40.

EXPECT COLD FRONT TO PUSH SOUTHWARD OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS LIKELY CONTINUING IN A BAND JUST AHEAD OF THE FRONTAL
BOUNDARY. SHOWERS WILL DIMINISH AND END AFTER THE FRONT PASSES,
WITH MOST THUNDERSTORMS CONFINED TO OUR EXTREME SOUTHERN COUNTIES
BY 12Z FRIDAY.

COLD FRONT LIFTS BACK NORTH AS A WARM FRONT FRIDAY, WITH
SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE FRONT, BUT MAINLY
JUST SHOWERS TO THE NORTH OF THE BOUNDARY.

FRONT SHOULD CONTINUE PUSHING NORTHWARD INTO KENTUCKY FRIDAY
NIGHT, WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER
NORTHEASTERN PARTS OF OUR AREA.

EXPECT MOST SHOWERS AND THUNDERSTORMS TO BECOME CONFINED TO
NORTHERN PARTS OF THE MID STATE OVER THE WEEKEND, AS FRONTAL BOUNDARY
IS FORECAST TO WAVER AROUND OVER SOUTHERN AND CENTRAL KENTUCKY.

WHERE SUFFICIENT AFTERNOON SUNSHINE OCCURS, EXPECT AFTERNOON TEMPERATURES
OVER THE WEEKEND TO PUSH INTO THE LOWER AND MIDDLE 80S OVER MOST AREAS.
THE MAIN POSSIBLE EXCEPTION, WILL BE ACROSS THE NORTH INVOF MORE CLOUDS
AND POSSIBLE SHOWERS AND THUNDERSTORMS.

.LONG TERM...WARM SOUTHERLY FLOW CONTINUES OVER THE AREA NEXT
WEEK, WITH ENOUGH ATMOSPHERIC INSTABILITY TO ALLOW FOR PERIODS OF
SHOWERS AND THUNDERSTORMS, THE TIMING OF WHICH WILL BE RELATED TO
FAIRLY NEBULOUS DISTURBANCES THAT ARE DIFFICULT TO PREDICT AT THIS
TIME. THUS, WILL PROBABLY LEAVE POP FORECAST FOR NEXT WEEK VERY
SIMILAR TO THE ONE FROM PREVIOUS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      54  73  59  83 /  40  40  20  20
CLARKSVILLE    47  70  57  83 /  10  40  10  30
CROSSVILLE     53  72  55  78 /  60  40  40  40
COLUMBIA       58  76  60  83 /  60  40  10  20
LAWRENCEBURG   60  79  60  83 /  60  40  10  20
WAVERLY        53  73  59  83 /  20  40  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Apr 26, 8:31 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
831 AM CDT THU APR 26 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-271030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
831 AM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...ACCOMPANIED BY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SURFACE BOUNDARY WILL HANG AROUND THE MID STATE AREA OVER THE
WEEKEND AND DURING THE FIRST HALF OF NEXT WEEK...AND ALLOW FOR PERIODS
OF SCATTERED SHOWERS THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND THIS
EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Apr 26, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             10 SW LEBANON           36.11N 86.45W
04/26/2012  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN GLADEVILLE.

&&

21
Special weather statement, Apr 26, 6:34 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT THU APR 26 2012

TNZ059-270000-
WILLIAMSON-
634 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF FOREST HILLS...OR 9 MILES
NORTHWEST OF FRANKLIN...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3605 8692 3604 8686 3593 8662 3591 8663
      3590 8662 3577 8673 3601 8700 3603 8698
      3605 8693

31
Local storm report, Apr 26, 6:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             WESTMORELAND            36.56N 86.25W
04/26/2012  E0.50 INCH       SUMNER             TN   TRAINED SPOTTER

            ONE HALF INCH HAIL IN WESTMORELAND

0410 PM     HAIL             ADAMS                   36.58N 87.07W
04/26/2012  E0.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

0411 PM     HAIL             WESTMORELAND            36.56N 86.25W
04/26/2012  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN WESTMORELAND.

0421 PM     HAIL             ADAMS                   36.58N 87.07W
04/26/2012  E1.25 INCH       ROBERTSON          TN   TRAINED SPOTTER

0422 PM     HAIL             WESTMORELAND            36.56N 86.25W
04/26/2012  E1.75 INCH       SUMNER             TN   TRAINED SPOTTER

0451 PM     HAIL             3 NE WESTMORELAND       36.59N 86.21W
04/26/2012  E1.75 INCH       MACON              TN   TRAINED SPOTTER

            GOLFBALL HAIL AND 5 INCH TREE BRANCHES BLOWN DOWN.

0457 PM     HAIL             SPRINGFIELD             36.50N 86.88W
04/26/2012  E0.50 INCH       ROBERTSON          TN   TRAINED SPOTTER

0458 PM     HAIL             SPRINGFIELD             36.50N 86.88W
04/26/2012  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

0528 PM     HAIL             6 N CARTHAGE            36.34N 85.94W
04/26/2012  E0.75 INCH       SMITH              TN   TRAINED SPOTTER

            PENNY SIZE HAIL IN THE COMMUNITY OF GRAVELTOWN.

0550 PM     HAIL             HENDERSONVILLE          36.29N 86.60W
04/26/2012  E1.00 INCH       SUMNER             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN HENDERSONVILLE.

0600 PM     HAIL             4 SW GREENBRIER         36.38N 86.85W
04/26/2012  E0.50 INCH       ROBERTSON          TN   TRAINED SPOTTER

0612 PM     HAIL             MOUNT JULIET            36.21N 86.52W
04/26/2012  E1.00 INCH       WILSON             TN   PUBLIC

0625 PM     HAIL             10 SW LEBANON           36.11N 86.45W
04/26/2012  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN GLADEVILLE.

&&

31
Special weather statement, Apr 26, 6:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT THU APR 26 2012

TNZ025-026-059-270015-
CHEATHAM-DICKSON-WILLIAMSON-
641 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON AND WILLIAMSON
COUNTIES...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WHITE BLUFF...OR 7 MILES
NORTHEAST OF DICKSON...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3618 8718 3608 8704 3605 8704 3604 8704
      3605 8705 3602 8705 3595 8716 3620 8742

31
Local storm report, Apr 26, 6:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             WHITE BLUFF             36.11N 87.21W
04/26/2012  E0.75 INCH       DICKSON            TN   PUBLIC

&&

21
Local storm report, Apr 26, 7:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             2 SW BRENTWOOD          35.98N 86.81W
04/26/2012  E1.25 INCH       WILLIAMSON         TN   PUBLIC

&&

21

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

0.0 hours before the tornado, 35 km from the path. April 27, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1239 joules per kilogram, CIN -35, lifted condensation level 1121 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
1008 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Nashville Metro (BNA), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 26, 2012

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 266:44 PM CDTEF2Chester, TN1.92001$400,000
April 267:31 PM MDTEF0El Paso, CO0.320$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.